Pregnancy & Birth Clubs <
16/07/2013 at 08:02
I've just completed 1 week on 500mg, I had a bit of a sore tummy on the odd day but other than that fine.
Yesterday I've had to increase to 2 x 500mg (one after breakfast, other after dinner).
I feel SO sick, I did about an hour after taking the second tablet and have woken up the same.
I've been a little bit sick, but its mainly just a feeling, but its horrible :-(
I haven't changed anything I eat and I've read lowering carbs can help - to what extent of lowering them though?
Anyone have any help / guidance with how I can make this easier?! At the minute I want to pack them in!
Oh and I'm bloated like no-ones business.
16/07/2013 at 08:51
I took them for gestational diabetes. I was told if I was sick and bloated to stop taking them and call the MW. I know our reasons for taking them are different but if you are suffering then stop and ring your GP.
You taking it for PCOS? A low GI diet is meant to be good. Don't cut out carbs totally but swap for their healthier brown/whole grain alternative.
16/07/2013 at 09:39
Rusty - I was warned that it would probably cause sickness so not sure I'm meant to stop taking them based on that.
I hear what you are saying though!
Not sure why its bloating me? Lots of people go to the toilet even more so than normal on them... I've been the opposite (sorry if TMI).
I feel like I'll pop if I even drink a drink right now I'm that bloated (can see it on measurements to, +1.5 inch around my belly!).
I think I'm going to alternate 1 x 500mg, next day 2 x 500mg and see if that helps. Wean myself in more than they want me to!
I'm unwell anyway which isn't helping generally.
May also ring NHS Helpline to discuss the bloating and whether its anything to be concerned about / stop taking the meds.
Its for PCOS... I guess. They suspect I had it when I was younger and my cycles are a bit all over the place so have given me these to help.
They haven't actually said 'you have PCOS' though.. but its more that line of problem than diabetes.
16/07/2013 at 12:24
stop taking it then, dont call the nhs helpline you will be wasting their time, gastric side effects are the most common side effects, bloating is one of them
16/07/2013 at 12:30
It is a nasty drug, I think more people get an upset stomach in one way or another than don't.
You'll find every time you increase the dose, the side effects will become noticeable. Then they should die down again.
1. Try not to think about the sickness and upset tummy. I think a lot is psychological. You think you feel sick, so you feel sicker type thing. Try and put it to the back of your mind as much as possible and it will pass. Fresh air helps too.
2. Never miss a dose or double a dose because you missed an earlier one. Otherwise it is more likely to cause a reappearance of SE at your next dosage.
3. 'Hide' the tablet in the middle of a meal. That way it doesn't hit your stomach before a meal, or floats on top of a meal.
4. Stick to a low GI diet. Sugary and greasy foods can make the SE worse.
5. If after 6-8 weeks of the full dosage you still feel rubbish, go back and ask for the modified release tablets. They dissolve slower and can be taken all at once.
6. Remember why your taking it and the greater good it is doing.
16/07/2013 at 12:32
The NhS helpline won't be able to offer any help.
Everything you have listed is a common side effect especially at the beginning. They will probably advise you to stick to your dosage every day too.
16/07/2013 at 13:25
Won't ring NHS - was only doing so as panicked that I shouldn't be bloated, but it probably all falls under the same upset stomach bracket.
Will try taking it during a meal - have been taking it afterwards.
Feel awful, been semi-sick now twice today. Don't want to eat anything!
Hope it doesn't last long :-(
Ducky you are probably right RE psychological, doesn't help knowing its likely to make you ill etc!
OH asked when I could stop taking it! I don't think he realised it wasn't a long-term fix (i.e. a tablet that fixed my hormones long-term!).
I've noticed I'm snapping more on it as well, don't know if its because I feel unwell so more irritated than usual.
16/07/2013 at 14:22
Oh yes, I was told to take it in the middle of my meals.
16/07/2013 at 21:39
I think that CurlyWurly could help you with this....give her a shout out on BT and also on OT xxx
17/07/2013 at 08:33
Not sure I can carry on :-(
It makes me feel so ill, I feel awful.
I was OK last night but this morning - as soon as I stepped out of bed, it hit me.
I'm feeling so sorry for myself and the fact I even have to take it in the first place, along with guilt for not wanting to take it.
I honestly cannot bare the thought of putting one of those tablets in my mouth today.
Its our wedding in 2.5 weeks and I do not want to feel like this for it.
17/07/2013 at 08:47
I've not taken it myself, but I did have gestational diabetes, and what you have described is close to how I was feeling both when my sugars were too high, and when my sugars were too low. If you don't have a problem with insulin resistance it may be that metformin is messing up your blood sugars, so it's not the medication itself, but your blood sugars that are making you feel bad. It's just a guess. I'd probably go and see your GP or call your clinic who prescribed the medication for you. Good luck.
18/07/2013 at 15:06
Stop them. See your GP, enjoy your wedding and start again afterwards if you need to. It's just a few weeks in the grand scheme of things.
Continues below ad
with our partner Childcare.co.uk
Nice to see you! Please do nose around, sign up and join in.